Printer Friendly

Advisory says use topical anesthetic with caution.

The use of topical lidocaine products to mitigate pain during mammograms and other medical tests has the potential to cause life-threatening events, according to a public health advisory issued by the Food and Drug Administration.

"Before recommending a topical anesthetic for any purpose, doctors should determine if the desired amount of pain relief can be achieved safely with a topical anesthetic or if a different treatment would be more appropriate," the FDA alert says. If a topical anesthetic is considered the best choice, the lowest amount necessary to adequately relieve pain should be used, the agency recommends.

The advisory does not mention any reports of adverse events associated with the use of topical anesthetics in this context, but refers to a February 2007 FDA advisory that described two young women who died after applying a topical anesthetic to their legs after laser hair removal--and to a recently published study that evaluated the effect of lidocaine in relieving discomfort during mammograms (Radiology 2008;248:765-72).

In the study of 418 women aged 32-89 years undergoing a screening mammogram, discomfort was significantly lower in those who were premedicated with 4% lidocaine gel than in those premedicated with acetaminophen or ibuprofen.

In the study, topical lidocaine was spread over a wide area and covered with plastic, and no serious adverse effects were reported. But the FDA statement points out that the study was not large enough to determine whether this use could be associated with uncommon, serious reactions, and adds that the agency "remains concerned about the potential for topical anesthetics to cause serious and life-threatening adverse effects when applied to a large area of skin or when the area of application is covered."

When a topical anesthetic is recommended, patients need to apply the product sparingly, should avoid broken or irritated skin, and should be counseled that the risk of adverse effects is increased when a wrapping or dressing is used to cover the skin, the advisory says.

In the 2007 alert, the FDA said that in two separate incidents, women in their 20s had seizures and went into comas after applying topical products that contained a high concentration of lidocaine and tetracaine to their legs and wrapping their legs in plastic wrap to increase the anesthetic effects.

See the advisory at www.fda.gov/cder/drug/advisory/topical_anesthetics 2009.htm.

BY ELIZABETH MECHCATIE

Senior Writer
COPYRIGHT 2009 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2009 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Mechcatie, Elizabeth
Publication:Internal Medicine News
Geographic Code:1USA
Date:Feb 15, 2009
Words:395
Previous Article:The nation's health care is 'poor,' ACP says.
Next Article:Ranolazine label has new claims, fewer restrictions.
Topics:


Related Articles
Chilli peppers may help relive tingling nerve pain.
Chilli peppers may help relive tingling nerve pain.
New Method Developed for Patient Comfort during SLN Mapping.
Clinical evaluation of the new topical anesthetic formulation in [beta]-thalassemia major patients.

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters